Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 171, NWS Albuquerque, NM

October 6, 2003Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 6, 2003, 8:58 PM MDT for Chaves County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2003, 8:58 PM MDT (02:58 UTC)
Expired
Oct 6, 2003, 10:00 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 2:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2003-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2003-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3214 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 070258
SVRABQ
NMC005-070400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
858 PM MDT MON OCT 6 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1000 PM MDT

* AT 857 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM JUST NORTH OF DUNKEN...OR ABOUT 33 MILES 
  EAST OF CLOUDCROFT...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER DUNKEN AT 905 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3293 10509 3292 10530 3253 10533 3254 10501

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:00 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Oct 6, 3:00 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON OCT 6 2003

.DISCUSSION...FORECAST FOR TONIGHT LOOKS PRETTY GOOD. SLIGHT CHCS FOR
SHOWERS SPREADING IN FROM THE SOUTHWEST. SOME EVENING THUNDERSTORMS
IN THE EAST...WITH A FEW ORGANIZED IN THE SOUTHEAST DUE TO SHEAR AND
INSTABILITY. ADDED AREAS OF FOG TO THE SOUTHEAST FOR LATE TONIGHT AND
TOMORROW MORNING. AFTER 1ST PD...SOME SUBTLE CHANGES IN MODEL
SOLUTION SPELL POTENTIALLY GREAT CHANGES IN THE FORECAST...ESP FOR
THE NRN PART OF THE CWA.

WEST TO NW WINDS ALOFT NOW PROGGED TO KEEP SUBTROPICAL MOISTURE
SHUNTED SOMEWHAT SOUTHWARD. DECREASED POPS ACCORDINGLY FOR NC AND NW
AREAS. WENT WITH SCT TO NMRS WORDING INSTEAD OF PROBABILITY WORDING
IN THE SRN ZONES WHERE I WAS MOST CONFIDENT WITH FCST. CUT POPS
ACROSS THE NORTH TUESDAY NIGHT AND WEDNESDAY FOR THE SAME REASON.
MET GUIDANCE WANTS TO WARM US BACK UP QUICKLY WEDNESDAY. I AM
HESITANT TO BELIEVE THIS...ESP IN THE SOUTH WHERE RAIN IS MOST
LIKELY. EXPERIENCE SHOWS THAT TEMPS REMAIN ON THE COOL SIDE HERE
EVEN THE DAY AFTER RAIN.

EVEN THE AVN SHOWING SUBSTANTIAL DRYING BY WEDNESDAY NGT. CUT BACK
POPS 20 TO 30 PCT EVERYWHERE. AFTER WEDNESDAY NIGHT PERIOD...I
DIDN/T HAVE ENOUGH CONFIDENCE LEFT TO MAKE ANY CHANGES. WITH THE
DRAMTIC CHANGES IN THE GFS SOLUTIONS/TOWARDS A DRYING TREND/...AND
GIVEN THE GREAT DIFFERENCES BETWEEN THE ETA 84 HR PROG...THE UKMET
SOLN...AND THE GFS SOLN...IT/S IMPOSSIBLE TO TELL WHICH WAY TO GO TO
RIGHT NOW. WILL AWAIT FURTHER MODEL GUIDANCE BEFORE ANY CHANGES TO
EXTENDED FORECAST. JWS

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 048/068 048/068 047 46034
GALLUP.................... 044/062 045/067 043 46155
GRANTS.................... 045/062 049/067 047 46155
GLENWOOD.................. 054/069 055/069 053 46277
CHAMA..................... 035/060 037/059 036 46034
LOS ALAMOS................ 045/062 046/062 044 46044
RED RIVER................. 034/060 036/059 035 46034
TAOS...................... 041/065 041/065 039 46034
SANTA FE.................. 045/065 046/066 044 46044
SANTA FE AIRPORT.......... 047/067 048/066 046 46044
ESPANOLA.................. 046/068 050/069 048 46044
ALBUQUERQUE HEIGHTS....... 057/067 054/068 052 46044
ALBUQUERQUE VALLEY........ 053/067 053/069 051 46044
ALBUQUERQUE FOOTHILLS..... 053/065 052/066 050 46044
ALBUQUERQUE WEST MESA..... 054/068 054/068 052 46044
SOCORRO................... 055/068 054/068 052 46266
SANDIA PARK/CEDAR CREST... 045/062 044/061 042 46044
MORIARTY/ESTANCIA......... 042/065 044/065 042 46044
CARRIZOZO................. 054/068 054/067 052 46266
RUIDOSO................... 043/064 045/063 043 46266
RATON..................... 041/070 042/070 040 46134
LAS VEGAS................. 043/069 044/069 042 46144
ROY....................... 046/073 045/073 043 46124
CLAYTON................... 050/075 053/076 051 46124
SANTA ROSA................ 052/074 055/072 053 46145
TUCUMCARI................. 055/075 057/074 055 46225
FORT SUMNER............... 054/073 056/073 054 46245
CLOVIS.................... 054/073 056/072 054 46235
PORTALES.................. 054/074 056/073 054 46335
ROSWELL................... 056/075 058/074 056 46355
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 6, 6:00 AM MDT, 14 hours 58 minutes before
NMZ001>021-026-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON OCT 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN PLAINS OF NEW MEXICO. THE AREA OF
INTEREST IS SOUTHEAST OF A LINE FROM CLAYTON TO ROSWELL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
FOR THE SOUTHEASTERN PLAINS.

AS

In the hours before

Special weather statement, Oct 6, 7:00 PM MDT, 1 hour 58 minutes before
NMZ019-020-026-070115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
700 PM MDT MON OCT 6 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED SEVERE
THUNDERSTORM WATCH NUMBER 936 THAT WAS IN EFFECT FOR THE FOLLOWING
COUNTIES IN EAST CETNRAL AND SOUTHEAST NEW MEXICO...

ROOSEVELT AND CHAVES.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING...BUT STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:24 PM MDTFlash Flood WarningABQQuay96 min
Oct 6, 10:49 PM MDTSevere Thunderstorm WarningABQChaves56 min
Oct 6, 11:40 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel50 min
Oct 6, 11:47 PM MDTSevere Thunderstorm WarningABQChaves43 min
Oct 7, 12:31 AM MDTSevere Thunderstorm WarningABQGuadalupe44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.